Texas, 2021Tornado in Texas, June 27, 2021
June 27, 2021 · NWS LUB · 1 event in 1 county or zone
Intense moisture in the atmosphere combined with strong surface outflow boundaries to create a landspout tornado in Hockley County near Opdyke West. This landspout tornado caused no known damage as it remained over an open field.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense moisture in the atmosphere combined with strong surface outflow boundaries to create a landspout tornado in Hockley County near Opdyke West. This landspout tornado caused no known damage as it remained over an open field.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 27, 5:16 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 27, 5:16 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
616 PM CDT Sun Jun 27 2021
.AVIATION...
TAFs remain tricky this evening as isolated thunderstorms
continue to develop and dissipate across the area. The lack of any
real forcing mechanism continues to make timing and exact
location of thunderstorm development difficult. Thus, will
continue with primarily VCTS at all three terminals and amend as
needed. VFR is currently in place at all terminals and this is
expected to remain in place through the evening. MVFR to IFR is
possible tomorrow around 12Z, however lack of confidence in this
occurring at any or all the terminals remains low. Therefore have
left it our of this forecast, but will update low ceiling risks
during the next set of TAFs.
&&
.PREV DISCUSSION... /issued 249 PM CDT Sun Jun 27 2021/
SHORT TERM...
A Flood Watch remains in effect for the entire CWA until 12Z (7 am)
Monday.
Shower and thunderstorm coverage has been on the meager side locally
through the day so far today. This is after receiving widespread and
heavy rainfall last night into early this morning. A relatively cool
and very moist air mass remains in place, so there is plenty of
potential fuel for heavy showers/storms/rainfall. However, as
opposed to yesterday, forcing is on the weak/subtle side, making
storm development and coverage less certain. There are several
boundaries floating around the region beneath diffluent south-
southwesterly upper level flow. Weak low-level convergence along one
such boundary seems to be the focus for scattered convection across
the southern Texas Panhandle as of 19Z. Around 500 J/kg of MLCAPE,
minimal CIN and the subtle forcing will likely result in an uptick
in storm intensity and coverage through the late afternoon hours.
Where storms do form, they will move slowly and drop heavy rainfall.
There are also indications that the scattered convection currently
in place over east-central NM may organize somewhat and move into
the western South Plains, providing a more widespread heavy rain
threat. Lastly, the approach of a weak mid-level disturbance may
boost the LLJ modestly late tonight. Convergence on the nose of this
LLJ could spark more widespread rain/storms after midnight, and
likely favor our southern zones into the Permian Basin. If this bout
of rain verifies it could persist beyond 12Z Monday and require an
extention of the Flood Watch. So, all said, there will be a risk of
additional heavy/flooding rainfall later this afternoon into at
least early Monday, though confidence on both coverage and location
of the heaviest rain isn't particularly high.
Temperatures tonight won't fall fast given the abundant cloud cover
and rich moisture, meaning another night with lows primarily in the
60s. Monday will also remain on the mostly cloudy and cool side,
with highs in the 70s to low 80s. The overall pattern won't change
much, meaning, outside of the possibility of more widespread early
day precipitation, coverage of rain will probably be isolated to
scattered. Even so, the rich moisture could still support a locally
heavy downpour.
LONG TERM...
Upper level troughing that has been over the area for the past few
days will begin to slide northeast on Tuesday. This will allow
upper level high pressure to drift back over the area from the
east. At the lowest levels winds will remain out of the east to
southeast which will allow moisture to remain locked in place
across the region through the end of the week. Moisture through
the entire atmospheric column will remain anomalously high
through the end of the week as PWAT values continue to run
125%-150% of normal. As the upper level high settles overhead
this will effectively shut-off most of the upper level support for
precipitation although scattered showers and thunderstorms will
remain possible especially along mesoscale boundaries that remain
unresolved at such long lead times. With continued clouds around
this will help to keep afternoon high temperatures below average
for much of the week.
Upper level low pressure will strengthen and slide southwest out of
the Great Lakes late this week and into the weekend. This will send
a cold front through the region sometime Friday or Saturday which
should provide our next best chance at widespread precipitation
across the forecast area. This will also keep northwest flow aloft
in place for the upcoming weekend which should allow for
additional rounds of precipitation each evening as convection
slides into the region from the higher terrain of NM. /WCI
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for TXZ021>044.
&&
99/99/28
Hazardous weather outlook, Jun 27, 10:31 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1131 AM CDT Sun Jun 27 2021
TXZ021>044-281645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1131 AM CDT Sun Jun 27 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will affect the South Plains
region this afternoon into tonight. The more intense activity will
be capable of producing heavy rain and flooding. A Flood Watch
is in effect for the entire area until 7 am Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heavy rain is possible Monday across the region which may lead to
more pockets of flooding. Additional chances for thunderstorms and
heavy rainfall will continue through the end of this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 3:23 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Lubbock TX
423 PM CDT Sun Jun 27 2021
TXZ036-037-042-043-272200-
Dickens TX-Kent TX-Crosby TX-Garza TX-
423 PM CDT Sun Jun 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KENT...DICKENS...
NORTHEASTERN GARZA AND CROSBY COUNTIES UNTIL 500 PM CDT...
At 422 PM CDT, trained weather spotters reported a thunderstorm 7
miles north of White River Lake. This storm was nearly stationary
and producing landspout funnels similar in strength to dust devils.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Crosbyton, Spur, Jayton, Dickens, White River Lake, Ralls, Lorenzo,
Kalgary, Girard and Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3341 10155 3382 10155 3364 10054 3321 10054
TIME...MOT...LOC 2122Z 255DEG 4KT 3359 10110
55
Local storm report, Jun 27, 4:41 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
541 PM CDT SUN JUN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD RALLS 33.68N 101.38W
06/27/2021 CROSBY TX PUBLIC
A LANDSPOUT FUNNEL WAS PHOTOGRAPHED AND REPORTED.
&&
EVENT NUMBER LUB2100431
JMSpecial weather statement, Jun 27, 7:41 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
841 PM CDT Sun Jun 27 2021
TXZ028-029-034-035-280215-
Hockley TX-Lamb TX-Lubbock TX-Hale TX-
841 PM CDT Sun Jun 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAILEY...
NORTHWESTERN LUBBOCK...NORTHEASTERN COCHRAN...HOCKLEY...SOUTHWESTERN
HALE AND SOUTHERN LAMB COUNTIES UNTIL 915 PM CDT...
At 840 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Levelland, moving north at 20 mph. This line of
storms has a history of producing landspout funnels similar in
strength to dust devils.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Levelland, Littlefield, Anton, Spade, Whitharral, Pep, Reese Center,
Smyer and Opdyke West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 10205 3357 10203 3350 10245 3375 10261
3383 10262
TIME...MOT...LOC 0140Z 168DEG 18KT 3363 10223
PAZOSTornado, Hockley
- When
- June 27, 7:54 PM CST
- Where
- Hockley County, 1.96 mi WSW of Opdyke
- Rating
- EFU
- Path length
- 0.02 mi
- Path width
- 30 yd
- Reported by
- Broadcast Media
- Coordinates
- 33.585, -102.299
Local broadcast media relayed a video of a brief landspout tornado just south of Opdyke West in Hockley County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 27, 20213 deaths · 1 event
- Rip Current in Florida, June 27, 20212 deaths · 1 event
- Heat in New York, June 27 to 30, 202118 events
- Flash Flood in American Samoa, June 27 to 28, 2021$20,000 · 1 event
- Flash Flood in Colorado, June 27, 2021$20,000 · 1 event
- Excessive Heat in California, June 27 to 28, 202111 events
- Excessive Heat and Heat in California, June 27 to 29, 202111 events
- Flash Flooding and Debris Flows in Puerto Rico, June 27, 20216 events
- Marine Thunderstorm Winds in Lake Erie, June 27, 20215 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 27, 20215 events
- Excessive Heat in California, June 27 to 28, 20214 events
- Heat in Idaho, June 27 to 30, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957573.